Alert
Close

Think you know AARP? What you don't know about us may surprise you. Discover all the 'Real Possibilities'

HIGHLIGHTS

Close

REAL POSSIBILITIES

AARP Real Possibilities

DRIVER SAFETY

Piggy bank on the road - AARP Driver Safety

Take the new AARP Smart Driver Course!

Contests and
Sweeps

Dream Vacation Sweepstakes

10 weeks. 10 amazing trips. Seize your chance to win!
See official rules. 

CHECK OUT OUR
NEW IPAD APP!

ATM Mobile App for iPhone and Ipad

Enjoy the best of AARP’s award-winning publications

on the go with the new

AARP ePubs iPad App

KEEP BRAIN ACTIVE!

AARP Games - Play Now!

Learning Centers

Get smart strategies for managing health conditions.


Arthritis

Heart Disease

Diabetes

Most Popular

Viewed

Commented

Is It OK To Double Up On My Allergy Meds?

At your age, stepping up the dose could be dangerous

Q. I'm 75 and have been taking Allegra (fexofenadine) for hives (chronic urticaria) since 1996. I take 180mg a day, as needed, which is the highest recommended dose for my condition.

But recently, my urticaria has been flaring up more often. My question: Is it OK to take Allegra twice a day occasionally?

A. Antihistamines that don't cause drowsiness (fexofenadine is one of them) are typically the first-line treatment with urticaria. But at your age, it's a bad idea to double up on your Allegra, and even your current daily dose may be too high.

Sign up for the AARP Health Newsletter.

That's because as we age, our kidneys aren't able to flush many drugs — including this one — out of the body as efficiently as they used to, with the result that "excess" drugs can build up in your body to toxic, even life-threatening, levels.

Your creatinine clearance (CrCL) — a number that reflects the rate at which your kidneys can flush out drugs — is about 60cc/min. This is normal for your age, height (5' 9") and weight (150 pounds). But patients with a renal clearance of less than 80cc/min should be on reduced doses of Allegra, which means that the 180mg a day is already too high for you. Continuing at this dose or going even higher could cause irregular heart rhythms, which can lead to death.

Since you've had the uticaria for such a long time, I'd suggest that you consult an allergist/immunologist, if you haven't recently. The doctor may be able to uncover an autoimmune problem, which could perhaps be directly treated. Unfortunately, though, the specific cause of urticaria can be identified in only one of five cases.

People who take the same antihistamine over a long period of time may build up a tolerance to the drug. Accordingly, you may get better relief of your symptoms by taking a smaller dose of Allegra, say 75mg or 90mg daily, and then switching in alternate months to loratadine (Claritin) or cetirizine (Zyrtec), at a dose of 10mg daily.

"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, published this month by Atria Books.

Also of interest: Are your prescription drugs making you fat?

Topic Alerts

You can get weekly email alerts on the topics below. Just click “Follow.”

Manage Alerts

Processing

Please wait...

progress bar, please wait

Related Video

Inside E Street takes a look at boomers struggling with addiction. Watch

Tell Us WhatYou Think

Please leave your comment below.

Health blog

Discounts & Benefits

bring health To Life-Visual MD

AARP Bookstore

AARP Bookstore - woman reaches for book on bookshelf

VISIT THE HEALTH SECTION

Find titles on brain health, drug alternatives and losing weight. Do